Wyoming, 2021

Hail and Damaging Winds in Wyoming, July 13, 2021

July 13, 2021 · NWS UNR · 6 events in 2 counties and zones

A severe thunderstorm developed over west central Campbell County and tracked east-southeast into southwest Crook County before weakening. The storm produced large hail and wind gusts over 70 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed over west central Campbell County and tracked east-southeast into southwest Crook County before weakening. The storm produced large hail and wind gusts over 70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 13, 4:09 PM MST, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 13, 4:09 PM MST, 1 hour 50 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
509 PM MDT Tue Jul 13 2021

.DISCUSSION...(This Evening Through Tuesday)
Issued at 154 PM MDT Tue Jul 13 2021

Current surface analysis shows a frontal boundary stalling out along
the South Dakota and Nebraska state line. Upper level analysis
has shows high pressure over the southwest US, with weak ridging
extending into the Rockies. A shortwave trough is located over the
intermountain west and water vapor imagery shows a couple of weak
waves moving into the western high plains. Latest radar imagery
shows a couple of isolated storms over northeastern Wyoming, the
northern Black Hills and the eastern foothills. Temperatures range
from the upper 60s in the hills to the mid 80s on the plains.
Winds are east to southeast at 10 to 20 mph.

Storms will continue to develop and move east this afternoon and
evening. Steep lapse rates with MLCAPE of 1000-1500 J/kg combined
with the approaching shortwaves will result in a favorable
environment for severe thunderstorms. Effective bulk shear of 45-
50kt will promote some isolated supercell development early this
evening with the storms evolving into an MCS later this evening
around the Black Hills. The primary threat from the storms late this
afternoon and evening will be severe wind and hail. With
precipitable water values forecast to be as high as over 150 percent
of average, some heavy rainfall can be expected as well. Many areas
will likely receive beneficial rainfall, especially from far
northeast WY to the Black Hills area and toward south central SD.
The heavier rainfall will move east of the area late tonight, with
lingering chances for showers and storms across most of the area
late tonight and Wednesday as the trough moves across the northern
Plains. Isolated stronger storms are possible toward Wednesday
afternoon over the Black Hills area and maybe far southern SD.

Wednesday will be cooler with lingering showers/storms in the
morning. Highs on Wednesday will be 10 to 15 degrees below average
with upper 60s in the Black Hills and mid to upper 70s on the
plains.

After the trough moves well east of the region Wednesday night,
warmer air will return for the rest of the week, and especially by
the weekend, as ridging builds over the Rockies and eventually into
the Plains. Highs will be back into the 90s across much of the
plains by the weekend. At this point, it looks mainly dry through
the extended forecast period, with isolated storms possible late
Friday into the first half of the weekend, especially to the east of
the Black Hills. However, by late in the weekend, high pressure
aloft will likely build, resulting in hot and dry conditions into
the middle of next week.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening)
Issued At 504 PM MDT Tue Jul 13 2021

A broken line of TSRA will develop across northeast WY early this
evening, then spread into western SD by mid evening, then central
SD around midnight. Expect some severe storms this evening, with
the main threat being wind gusts over 50kts. MVFR cigs (and
localized IFR over higher terrain) are expected to develop late
tonight across much of the region. Cigs will improve by Wednesday
afternoon.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...MLS
AVIATION...Johnson
Hazardous weather outlook, Jul 13, 4:35 AM MST, 13 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
535 AM MDT Tue Jul 13 2021

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-141300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
535 AM MDT Tue Jul 13 2021 /635 AM CDT Tue Jul 13 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a slight risk for severe weather this evening across
northeastern WY and western SD. The primary concern is damaging
winds, but large hail is also possible.

The grassland fire danger will reach the high category across
portions of the northwestern SD plains this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Some showers and storms may linger into Wednesday. An isolated
strong storm cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jul 13, 5:46 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
646 PM MDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     TSTM WND GST     8 NW ROCKYPOINT         44.99N 105.20W
07/13/2021  M62 MPH          CAMPBELL           WY   TRAINED SPOTTER

            JUST STARTING TO RAIN AND A LOT OF CLOUD TO CLOUD
            LIGHTNING.

&&

MLS

The radar

The Billings radar (KBLX), 248 km away, was scanning. The volume nearest the first event began at 00:57 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
July 13, 5:59 PM MST
Where
Campbell County, 11.55 mi NW of Echeta
Measured
63 kt (72 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.584, -106.000

Thunderstorm Wind, Campbell

When
July 13, 6:17 PM MST
Where
Campbell County, 1 mi NE of Echeta
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
44.460, -105.846

Hail, Campbell

When
July 13, 6:49 PM MST to 6:52 PM MST
Where
Campbell County, 7 mi N of Gillette
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
44.391, -105.500

Thunderstorm Wind, Campbell

When
July 13, 6:55 PM MST
Where
Campbell County, 6.89 mi NNE of (Gcc)gillette Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.440, -105.480

Marble sized hail covered the ground.

Hail, Campbell

When
July 13, 7:23 PM MST
Where
Campbell County, 4.99 mi W of Rozet
Measured
1.5 in hail
Reported by
Public
Coordinates
44.290, -105.300

Thunderstorm Wind, Crook

When
July 13, 7:58 PM MST
Where
Crook County, Moorcroft
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.260, -104.950

The spotter estimated wind gusts at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963671, 963672, 963673, 963674, 963675, 963676.